Medication-Induced Disorders

What are Medication-Induced Movement Disorders?

Medication-induced movement disorders refer to a range of drug reactions characterized by an involuntary or abnormal motor function that may result in physical discomfort, mental distress, and/or interference with motor skills (self-directed physical movements).

What types of drugs cause Medication-Induced Movement Disorders?

Medication-induced movement disorders are commonly associated with the use of psychotropic drugs. These include drugs that block dopamine type 2 receptors, 5-hydroxytryptamine type 2 receptors and muscarinic acetylcholine.

What is Neuroleptic-induced Parkinsonism?

Neuroleptic-induced Parkinsonism is characterized by Parkinsonian tremor, muscular rigidity, loss of movement or difficulty initiating movement, or slowing movement. Other symptoms include shuffling gait, stooped posture, and drooling. These symptoms develop within a few weeks of starting or raising the dosage of a medication (e.g., a neuroleptic) or after reducing the dosage of a medication used to treat movement disorders.

What is Neuroleptic Malignant Syndrome?

The neuroleptic malignant syndrome is a life-threatening complication that can occur anytime during the course of antipsychotic treatment. A distinguishing symptom is hyperthermia (body temperature above 100.4 degrees Fahrenheit). Motor and behavioral symptoms include muscular rigidity, muscle spasms, agitation, mutism, and impaired mental capacity. Approximately 0.01 to 0.02 percent of patients treated with antipsychotics develop this condition. The symptoms usually evolve within the first week of treatment, and virtually all cases within 30 days. After drug discontinuation, the average recovery time is 7 to 10 days. The recovery duration may be longer when long-acting antipsychotics have been used.

To reduce the risk of the neuroleptic malignant syndrome, the lowest effective dose of an antipsychotic drug should be used. High-potency drugs, such as haloperidol, pose the greatest risk. Antipsychotic drugs with anticholinergic effects seem less likely to cause the neuroleptic malignant syndrome.

What is Medication-Induced Acute Dystonia?

Medication-induced acute dystonia involves abnormal and prolonged contraction or stiffness of the muscles of the eyes, head, neck, limbs, or torso developing within a few days of starting or raising the dosage of a medication, such as a neuroleptic. It may also occur after reducing the dosage of a medication used to treat tremors or movement disorders. There is a higher incidence of acute dystonia in men and in patients younger than 30 years of age.

What is Medication-Induced Acute Akathisia?

Akathisia involves feelings of restlessness, anxiety, jitteriness, pacing, rocking motions while sitting, and rapid alteration of sitting and standing. Akathisia has been associated with the use of a wide range of psychiatric drugs, including antipsychotics, antidepressants, and sympathomimetics (e.g., amphetamines, PCP, and LSD). The condition can develop within a few weeks of starting or raising the dosage of a medication (such as a neuroleptic) or after reducing the dosage of a medication used to treat tremors or movement disorders.

What is Tardive Dyskinesia?

Tardive dyskinesia is a delayed effect of antipsychotics. It rarely occurs until after 6 months of treatment. The disorder consists of abnormal, involuntary, irregular movements, twitching or writhing of the muscles of the head, limbs, and torso. Common movements involve the mouth, including protruding of the tongue chewing and jaw movements, lip puckering and facial grimacing. Finger movements and hand clenching are also common. In the most serious cases, patients may have breathing and swallowing irregularities that result in belching and grunting. Dyskinesia is exacerbated by stress and disappears during sleep. Tardive dyskinesia develops in about 10 to 20 percent of patients who are treated for more than a year. Children, individuals who are over 50 years of age, and patients with brain damage or mood disorders are also at high risk.

What is Medication-Induced Postural Tremor?

Medication-induced postural tremor is a fine tremor that develops in association with the use of medication such as lithium, antidepressants, or valproate. This type of tremor is very similar to the tremor seen with anxiety, caffeine, and other stimulants.

How Can Medication-Induced Disorders Be Addressed?

An individual who experiences symptoms of a medication-induced disorder should contact their doctor. Treatment options include lowering the dose of the medication, discontinuing the medication, changing the medication, or adding a pharmacological therapy to address the problematic symptoms.

What is Antidepressant Discontinuation Syndrome?

Antidepressant discontinuation syndrome is a set of symptoms that can occur after an abrupt cessation (or marked reduction in dose) of an antidepressant medication that was taken continuously for at least 1 month. Symptoms generally begin within 2-4 days and typically include specific sensory and cognitive-emotional effects. Frequently reported symptoms include flashes of light, “electric shock” sensations, nausea, and hyperresponsivity to noises or lights. Feelings of anxiety and dread may also be reported. Symptoms are alleviated by restarting the same medication or starting a different mediation that has a similar mechanism of action.

What is Nocturnal Myoclonus (or Periodic Leg Movements During Sleep)?

Nocturnal myoclonus, also known as “periodic leg movements during sleep” is repetitive cramping or jerking of the legs during sleep. Individuals are unaware of the leg jerks. The condition may be present in about 40 percent of persons over the age of 65. The cause is unknown, but it is a rare side effect of SSRIs. The repetitive leg movements occur every 20 to 60 seconds, with extensions of the large toe and flexing of the ankle, knee, and hips. Frequent awakenings, unrefreshing sleep, and daytime sleepiness are major symptoms. No treatment for nocturnal myoclonus is universally effective. Treatments that may be useful include benzodiazepines, levodopa (Larodopa), quinine, and, in rare cases, opioids.

What is Restless Leg Syndrome?

In restless leg syndrome, individuals feel deep sensations of creeping inside the calves whenever sitting or lying down. The sensations are rarely painful but are relentless and cause an almost irresistible urge to move the legs. Thus, the syndrome interferes with sleep. It peaks in middle age and occurs in 5 percent of the population. The cause is unknown, but it is a rare side effect of SSRIs. Symptoms are relieved by movement and by leg massage. The dopamine receptor agonists ropinirole (Requip) and pramipexole (Mirapex) are effective in treating this syndrome. Other treatments include the benzodiazepines, levodopa, quinine, opioids, propranolol, valproate, and carbamazepine.

Return To Mental Health Library
Mental Health Library Sources:
Information included in all topics of the Mental Health Library comes from the Desk Reference to the Diagnostic Criteria From DSM-5 and Kaplan & Sadock’s Concise Textbook of Clinical Psychiatry. Complete diagnostic and treatment information may be found within these publications.
Disclaimer:
Information within the Mental Health Library is not intended to be used for self-diagnosis purposes. Rather, it is provided as a public educational service to make people aware of mental health conditions. Please consult a qualified mental health professional for a diagnosis of any suspected mental health illness.
Like our page on Facebook for the latest blogs and mental health tips!
Follow Us on Social Media
© Copyright 2020 HUPCFL All Rights Reserved.
Menu
linkedin facebook pinterest youtube rss twitter instagram facebook-blank rss-blank linkedin-blank pinterest youtube twitter instagram